Tennessee, 2008

Damaging Winds in Tennessee, July 31, 2008

July 31, 2008 · NWS MRX · 3 events in 2 counties and zones

Convection developed in isolated fashion across Southeast Tennessee during the mid to late afternoon hours. Dry air aloft and in the lowest levels of the atmosphere led to strong down burst winds across this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed in isolated fashion across Southeast Tennessee during the mid to late afternoon hours. Dry air aloft and in the lowest levels of the atmosphere led to strong down burst winds across this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:53 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 31, 12:53 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT THU JUL 31 2008

.AVIATION...SCATTERED CONVECTION WILL CONTINUE OVER THE REGION
THROUGH THE AFTERNOON.  THIS WILL ALLOW FOR THE POTENTIAL FOR
OCCASIONAL TSRA AND MVFR CONDITIONS OVER TAF SITES THROUGH 00Z.
CONVECTION WILL EXIT THE AREA FOR MAINLY VFR CONDITIONS OVERNIGHT.
SOME PATCHY FOG FORMATION IS POSSIBLE BETWEEN 08Z AND 12Z...CAUSING
LOCALIZED MVFR CONDITIONS.  THEN...VFR THROUGH THE REST OF THE TAF
PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 31, 9:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU JUL 31 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1000 AM EDT (900 AM CDT) THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND EVENING...BRINGING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 31, 12:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU JUL 31 2008

TNZ101-102-311830-
EAST POLK-WEST POLK-
127 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORM WILL AFFECT POLK COUNTY THROUGH 230 PM...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENTON...MOVING EAST AROUND 25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
July 31, 1:30 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.740, -84.360

One tree was reported down on a power line in the Stockton Valley area.

Thunderstorm Wind, Hamilton

When
July 31, 2:55 PM EST
Where
Hamilton County, 1.49 mi NNW of Snow Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -85.060

Trees and power lines were reported down in the Walden area and five miles southeast of Shady Grove on Sims Road.

Thunderstorm Wind, Hamilton

When
July 31, 3:20 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -85.340

Trees and power lines were reported down from Signal Mountain east to Hixson Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129875, 129877, 129878.